A little advice please

A little advice please

Hi, I am 50 love Zumba an exercising. Currently working in a primary school. Diagnosed type 2 in 2013. Just started taking Simvastatin 2 weeks ago, but stopped yesterday. Lots of muscle pain on legs and arms. Unfortunately did not read side effects as I would have seen this is where it stemmed from. Has anyone else had this and how have your alleviated the pain, thinking of trying massage or actipatch?

10 Replies

oldestnewest
  • Are you on medication for DT2? I take it you went on statin to reduce cholesterol?

    I did take statin to reduce cholesterol but gave it up after side effect! the pain got better after four weeks, there are many different type, you can ask your GP to let you try out what is best for you if you like.

    Life style change and regular exercise can help, by the way I am on a life style change and regular exercise to control both DT2 and cholesterol and it is working.

    Do you know your number for HbA1c for DT2 and all the different cholesterol numbers?

  • Thanks, doing all those and doing well, only tried the statins on advice of my gp,

  • Hi Zumba follower. I too am a Zumba follower and former Simvastatin taker. Last year I went to my doctor with my wife who said to the Dr "If you continue to prescribe this to my husband, I will be changing the locks on the door - his mood swings are terrible and since he went off of this tablet he has changed considerably." There was more but this is sufficient to this story. With a bit of research and help from the diabetes specialist nurse, I asked the Dr what about Fibrates? Without flinching, he prescribed a Fibrate and my life has been a lot fuller. It is always good to read carefully the instructions and side-effects and discuss them with the healthcare professional. In my case, the Fibrate is doing the job and keeping the peace with my Mrs. By the way, I am now 65 and still enjoying Zumba, Aerobics and my daily paper round. Take careful notes of your condition and look carefully at the side effects. In my case, it affected my moods at home. The first thing prescribed may or may not work for you. There are alternatives but you have to see if there may be a debility to your medication and your metabolism. We are all different and what works well for one may not be right for another. I hope this has been useful to you.

  • Thank you for that, I did notice that my moods and co-ordination were a bit off but put that off to feeling tired, but know they are related, have stopped taking and seeing my doctor on Monday, I do not want to feel this way again it is is not good for me or others around me.

  • Hi Titan50

    This is appears to be a commonly known side-effect of taking Simvastatin. It doesn’t affect everyone, as it’s such a widely prescribed drug, but certain people do seem to susceptible to these painful and uncomfortable side-effects. I’m not a healthcare professional, but I do work closely with them, and pharmaceutical researchers, and have many colleagues in the NHS who have advised me on statins. From my understanding some statins can deplete the naturally produced substance Co Enzyme Q10 from the body, which leads to the muscle pains. You can help to replace this by taking a Co Enzyme Q10 supplement, which is available from companies like Holland and Barrett or Healthspan. Of course it is always advisable to check with your GP before taking any supplements. It is also a good idea to visit your GP, discuss the pains and ask if there is an alternative statin that you can be prescribed. Simvastatin isn’t the only one available, it’s considered to be one of the cheaper statins on the market, hence it being the preferred choice of doctors, however there are others. I have Type 1 Diabetes myself and was prescribed Simvastatin about three years ago to combat a slightly elevated cholesterol level. I suffered incredibly painful side-effects in my arm and leg muscles. My GP reduced the dosage, which helped, but I was still in a state of discomfort. I eventually made the decision to stop taking them and tackle my cholesterol myself by changing certain parts of my diet and introducing foods like cholesterol lowering spreads and soya. I know that’s an individual choice, but it seems to have worked wonders for me… and I don’t miss my statins!

  • Thanks for info, just being given 10mg dosage of another table, have told GP will try these but if they are having an impact on my life then will have to find another way. Doing all the diet, exercise (not last week since in too much pain) to combat, but will see what happens then decide.

  • Hi Titan50

    I received this interesting research update from Glycosmedia this morning and thought you might like a look. It's a study that has been carried out in Finland on the effects of statins on non-diabetic subjects. The results make interesting reading. This is a summary, but there is a link to a much more detailed report.

  • I guess the link would help doh!

    link.springer.com/article/1...

  • Thanks for the link very interesting. Making me question more, can't wait for my next GP appointment

You may also like...